Ventricular Standstill Following Intravenous Erythromycin and Borderline Hypokalemia

  • Saad A Khan Department of Gastroenterology, Peninsula Health, Frankston
  • John Ramzy Department of Medicine, Eastern Health, Box Hill
  • Danae A Papachristos Department of Medicine, St Vincent's Health, Fitzroy
  • Nayana George Department of Gastroenterology, Peninsula Health, Frankston
  • Leon Fisher Department of Gastroenterology, Peninsula Health, Frankston

Keywords

arrhythmias, ventricular standstill, erythromycin

Abstract

Ventricular standstill (VS) is a potentially fatal arrhythmia that is usually associated with syncope, if prolonged and is rarely asymptomatic[1]. Its mechanism involves either a lack of supraventricular impulse or an interruption in the transmission of these signals from the atria to the ventricles, resulting in a sudden loss of cardiac output[2]. Although rare, ventricular arrhythmias have been associated with intravenous (IV) erythromycin. However, to our knowledge, VS has not been reported following the administration of IV erythromycin. The Authors  describe a rare case of asymptomatic VS and subsequent third-degree atrioventricular block, following the administration of IV erythromycin in a 49-year-old woman with borderline hypokalemia. Through this case, the Authors highlight the importance of cardiac monitoring and electrolyte replacement when administering IV erythromycin, as well as discuss several other mechanisms that contribute to ventricular arrhythmias.

References

  • Vassalle M. On the mechanisms underlying cardiac standstill: factors determining success or failure of escape pacemakers in the heart. J Am Coll Cardiol 1985;5:35B-42B.

  • Lynch RM, Ballesty L, Maicoo R. Be still my beating heart: Ventricular standstill occurring in difference age groups. Afr J Emerg Med 2014;4:e12-e15.

  • Serafini A, Dolso P, Gigli GL, Fratticci, Cancelli I, Facchin D, et al. REM sleep brady-arrhythmias: An indication to pacemaker implantation? Sleep Med 2012;13:759-62.

  • Jaiswal S, Aldave APN, Wool KJ. Ventricular standstill: An uncommon electrophysiological abnormality caused by profound vagal tone. N Am J Med Sci 2014;6:178.

  • Oberg KC, Bauman JL. QT interval prolongation and torsades de pointes due to erythromycin lactobionate. Pharmacotherapy 1995;15:687-692.

  • Brown MJ, Brown DC, Murphy MB. Hypokalemia from beta2-receptor stimulation by circulating epinephrine. N Engl J Med 1983;309:1414-1419.

  • Haefeli WE, Schoenenberger RA, Weiss PH, Ritz R. Possible risk of cardiac arrhythmia related to intravenous erythromycin. Intensive Care Med 1992;18:469-473.

  • Wisialowski T, Crimin K, Engtrakul J, O’Donnell J, Fermini B, Fossa AA. Differentiation of arrhythmia risk of the antibacterials moxifloxacin, erythromycin, and telithromycin based on analysis of monophasic action potential duration alternans and cardiac instability. J Pharmacol Exp Ther 2006;318:352-359.
  • Published: 2016-04-12

    Issue: Vol 3 No 3 (view)

    Section: Articles

    How to cite:
    Khan, S., Ramzy, J., Papachristos, D., George, N., & Fisher, L. (2016). Ventricular Standstill Following Intravenous Erythromycin and Borderline Hypokalemia. European Journal of Case Reports in Internal Medicine, 3(3). https://doi.org/https://doi.org/10.12890/2016_000375